New Jersey, 2006

Flash Flood and Flooding in New Jersey, August 10, 2006

August 10, 2006 · NWS OKX · 3 events in 2 counties and zones

An area of heavy showers and thunderstorms caused flash flooding and flooding in urban areas across parts of Northeast New Jersey.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An area of heavy showers and thunderstorms caused flash flooding and flooding in urban areas across parts of Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 2:37 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 10, 2:37 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
337 PM EDT THU AUG 10 2006

.NEAR TERM (TONIGHT)...
SHOWERS BEGINNING TO POP UP IN AROUND WESTERN PORTIONS OF THE CWA
ATTM AS PRE-FRONTAL TROUGH MOVES INTO W NJ. SFC COLD FRONT STILL
EXTENDING BACK THROUGH THE GREAT LAKES TO JUST OVER LAKE ONTARIO.
GOOD DEAL OF MOISTURE AHEAD OF THE FRONT WITH SFC DEWPOINTS
GENERALLY IN THE MID TO UPPER 60S EXTENDING UP AND DOWN THE EASTERN
SEABOARD. FAIR AMOUNT OF CAPE AND INSTABILITY IN THE AREA...WITH
CAPE VALUES RANGING FROM ABOUT 800-1200 J/KG AND LI/S AROUND -5.
SHEAR IS REASONABLE WITH LOW LEVEL VEERING AND MODERATE LEVELS OF
SPEED SHEAR. WILL MOST LIKELY SEE MULTI CELLULAR CONVECTION WITH A
TENDENCY TO BECOME LINEAR FROM ENE TO WSW. THINKING BEST DYNAMICS
WILL BE OVER EASTERN CT/LONG ISLAND AS VORT MAX MOVES ACROSS THE
AREA AHEAD OF THE FRONT. DUE TO THE CONVECTIVE NATURE OF
STORMS...HAVE GONE WITH HIGH CHC POPS FOR MUCH OF THE AREA THROUGH
THIS EVENING...BUT WITH VORT MAX MOVING ACROSS EASTERN CT/LONG
ISLAND LATE THIS EVENING...HAVE UPPED TO LIKELY POPS.

SHOWERS/TSTMS WILL BEGIN TO DIE OFF THIS EVENING WITH LOSS OF
DIURNAL HEATING...BUT WILL OTHERWISE DIMINISH AFTER MIDNIGHT. A FEW
SHOWERS MAY LINGER TOWARDS DAYBREAK...BUT NOT LOOKING FOR ANYTHING
WIDESPREAD.

LOOKING FOR MILD OVERNIGHT LOWS GENERALLY IN THE MID TO UPPER
60S...BUT IN THE UPPER 50S TO NEAR 60 WELL N OF THE CITY.
&&

.SHORT TERM (FRIDAY THROUGH SUNDAY NIGHT)...
COLD FRONT CLEARS EASTERN PORTIONS OF THE CWA BY DAYBREAK FRI. BROAD
1020 MB DOME OF HIGH PRES THEN BUILDS INTO THE NORTHEAST TO BRING
COOLER AND DRYER WX TO THE AREA. HIGHS WILL GENERALLY BE IN THE
UPPER 70S TO NEAR 80 ON FRI AND SAT...THEN IN THE LOW TO MID 80S ON
SUN. WITH CLEAR SKIES AND LIGHT WINDS AS THIS HIGH MOVES OVERHEAD...
OVERNIGHT LOWS WILL BE ABOUT 10-15 DEGREES BELOW NORMAL. IN
GENERAL...LOWS WILL BE AROUND 60 IN AND AROUND NYC...BUT IN THE 50S
OVER THE REST OF THE CWA. BY SUN MORNING...LOWS COULD FLIRT WITH THE
UPPER 40S IN OUTLYING PARTS OF LONG ISLAND AND THE LWR HUDSON
VALLEY. WILL GO AHEAD AND LIST THE RECORD LOWS FOR SAT AND SUN
BELOW...BUT IN ALL REALITY...ONLY ISLIP HAS A CHANCE TO SET A NEW
RECORD...AND THAT IS BECAUSE OF THE RELATIVELY SHORT PERIOD OF
RECORD FOR THE SITE.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRES SLIDES OFFSHORE EARLY MONDAY...ALLOWING WINDS TO SHIFT TO
A SW FLOW. HUMIDITY LEVELS WILL BE INCREASING ONCE AGAIN WITH SFC
DEWPOINTS RISING INTO THE MID TO UPPER 60S BY TUE. A COLD FRONT WILL
SWING ACROSS THE AREA LATE TUE...POSSIBLY TOUCHING OFF SHOWERS AND
TSTMS. BEHIND THAT FRONT...SOMEWHAT COOLER BUT MUCH DRYER WX RETURNS
TO CLOSE OUT THE NEW WEEK.
&&

.AVIATION...
A COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING. CONVECTION
WILL PRECEDE THE FRONTAL PASSAGE. AS OF 19Z...A CAP OF WARM DRY AIR
IN THE MID LEVELS OF THE TROPOSPHERE WAS PREVENTING MOST CONVECTIVE
DEVELOPMENT IN THE REGION. THE TSTMS THAT HAVE TRIED TO FORM OVER
CENTRAL NJ HAVE ENCOUNTERED THIS CAP AND THE RESULT HAS BEEN SHORT
LIVED SHOWERS WITH A LONE TSTM IN THE PHL AREA. THE CAP IS FORECAST
TO WEAKEN AS A PRE-FRONTAL TROUGH LOCATED FROM WESTERN MA TO THE
NY/PA BOARDER SLOWLY MOVES INTO THE REGION OVER THE NEXT FEW HOURS.
CONVECTION WILL GRADUALLY ORGANIZE ALONG THIS PREFRONTAL BOUNDARY
(NW OF THE N90 TRACON) AND DROP INTO THE NYC METRO TOWARD EARLY
EVENING. A ONE HOUR TEMPO GROUP WAS INCLUDED AT ALL TERMINALS TO
ACCOUNT FOR THE EXPECTED CONVECTION. TIMING OF CONVECTION CONFIDENCE
IN THE TERMINAL AREA IS PROBABLY PLUS OR MINUS AN HOUR.

EXPECT THE FORM OF THE CONVECTION TO BE IN AN ENE TO WSW BROKEN LINE.

COLD FRONTAL PASSAGE IS AROUND MIDNIGHT WITH THE POTENTIAL FOR A FEW
SHOWERS AND A 5000 FT BKN DECK...BUT AM EXPECTING THE VAST MAJORITY
OF THE CONVECTION TO BE OVER AND OFFSHORE BY 02-03Z.

OUTLOOK FOR FRIDAY INTO THE WEEKEND IS VFR+.
&&

.MARINE...
CONDITIONS WILL REMAIN SUB SMALL CRAFT UNTIL A FEW HOURS AFTER COLD
FRONTAL PASSAGE LATE TONIGHT. THEN SHOULD HAVE SUFFICIENT MIXING IN
COLD ADVECTION BEHIND THE FRONT TO PRODUCE GUSTS OF 25 KT FROM A
LITTLE BEFORE SUNRISE TOMORROW INTO TOMORROW NIGHT. GUSTS WILL
DIMINISH FROM WEST TOM EAST FRIDAY NIGHT. SUSTAINED WINDS HOWEVER
SHOULD STAY BELOW 20 KT...AND GIVEN THE OFFSHORE NATURE OF THE FLOW
EXPECT SEAS TO REMAIN BELOW SCA LEVELS EVEN WITH THE GUSTS. AS THE
HIGH MOVES CLOSER OVER THE WEEKEND THEN OFFSHORE EARLY NEXT WEEK
WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS FROM SATURDAY THROUGH
NEXT TUESDAY.

&&

.HYDROLOGY...
RAINFALL TONIGHT WILL GENERALLY AVERAGE 0.10 ACROSS THE REGION WITH
LOCALLY HIGHER AMOUNTS POSSIBLE IN TSTMS. DRY WX WILL THEN BE IN
PLACE THROUGH THE WEEKEND.
&&

.CLIMATE...
HERE IS A LIST OF THE RECORD LOW TEMPERATURES AND CORRESPONDING
YEAR(S) OF OCCURRENCE FOR THE AREA THROUGH SUNDAY. WHILE WE ARE NOT
EXPECTED TO BREAK THESE RECORDS (EXCEPT PERHAPS ISPS)...OVERNIGHT
TEMPERATURES OVER THE WEEKEND WILL BE COOL FOR MID AUGUST.

SITE    AUGUST 12       AUGUST 13
EWR     54(1994)        55(1950)
BDR     54(1968)        52(1957)
NYC     55(1889)        55(1930)
LGA     56(1979)        55(1979)
JFK     55(1979)        56(1979)
ISP     59(1996)        57(1987)
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ355 FROM 5 AM FRIDAY TO 11 PM
     FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ350-353 FROM 5 AM FRIDAY TO 6 AM
     SATURDAY.

&&

PUBLIC...MPS
AVIATION...JST
MARINE...MALOIT
Hazardous weather outlook, Aug 10, 3:32 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
432 AM EDT THU AUG 10 2006

ANZ330-335-338-CTZ005>012-NJZ002>006-011-NYZ067>081-110845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
432 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DEVELOP THIS
AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS UP TO 40 MPH.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-355-110845-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
432 AM EDT THU AUG 10 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WIND GUSTS AROUND 25 KNOTS
ON THE OCEAN WATERS LATE TONIGHT AS COOL HIGH PRESSURE BUILDS INTO
THE WATERS BEHIND A COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL FRIDAY EVENING FOR
WIND GUSTS AROUND 25 KNOTS ON THE OCEAN WATERS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 5:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
621 PM EDT THU AUG 10 2006

NJZ003-NYZ072-073-076-102245-
BERGEN-BRONX-NEW YORK (MANHATTAN)-QUEENS-
621 PM EDT THU AUG 10 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
BERGEN...BRONX...NEW YORK AND QUEENS COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HACKENSACK...AND MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR MORNINGSIDE HEIGHTS BY 630 PM.
  NEAR HARLEM BY 635 PM.
  NEAR MOTT HAVEN BY 640 PM.
  NEAR LAGUARDIA AIRPORT BY 645 PM.

WINDS IN EXCESS OF 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE WITH THIS STORM.

MALOIT
Local storm report, Aug 10, 5:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
631 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             BERGENFIELD             40.92N 74.00W
08/10/2006  E0.25 INCH       BERGEN             NJ   TRAINED SPOTTER

&&

GC
Special weather statement, Aug 10, 5:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
635 PM EDT THU AUG 10 2006

NJZ004-005-102300-
EASTERN PASSAIC-ESSEX-
635 PM EDT THU AUG 10 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ESSEX
AND PASSAIC COUNTIES...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PASSAIC TO
FAIRFIELD...OR ALONG A LINE EXTENDING FROM PASSAIC TO LINCOLN PARK...
AND MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR CALDWELL BY 645 PM.
  NEAR PASSAIC BY 650 PM.
  NEAR BLOOMFIELD BY 700 PM.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS.

MALOIT
Special weather statement, Aug 10, 5:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
638 PM EDT THU AUG 10 2006

NJZ003-006-NYZ071>073-076-077-102315-
BERGEN-BRONX-HUDSON-NASSAU-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN
WESTCHESTER-
638 PM EDT THU AUG 10 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...BRONX...HUDSON...NASSAU...NEW YORK...QUEENS AND WESTCHESTER
COUNTIES...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RYE TO RIDGEFIELD TO
PASSAIC...AND MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR MOTT HAVEN BY 645 PM.
  NEAR THROGS NECK BRIDGE BY 650 PM.
  NEAR BAYVILLE BY 655 PM.
  NEAR UNION CITY BY 700 PM.
  NEAR OYSTER BAY BY 705 PM.
  NEAR OZONE PARK BY 715 PM.

HEAVY RAINFALL THAT WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE MINOR FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

MALOIT
Special weather statement, Aug 10, 6:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
714 PM EDT THU AUG 10 2006

NJZ003>006-NYZ072-102345-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-NEW YORK (MANHATTAN)-
714 PM EDT THU AUG 10 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...ESSEX...HUDSON...NEW YORK AND PASSAIC COUNTIES...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT LEE TO
BLOOMFIELD TO FAIRFIELD...OR ALONG A LINE EXTENDING FROM RIDGEFIELD
TO BLOOMFIELD TO CALDWELL...AND MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR MORNINGSIDE HEIGHTS BY 720 PM.
  NEAR LYNDHURST BY 730 PM.
  NEAR SECAUCUS BY 735 PM.
  NEAR HOBOKEN BY 745 PM.

LOCALLY HEAVY RAINFALL...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH
ARE POSSIBLE WITH THESE STORMS.

MALOIT
Special weather statement, Aug 10, 6:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
720 PM EDT THU AUG 10 2006

NYZ075-110015-
KINGS (BROOKLYN)-
720 PM EDT THU AUG 10 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR KINGS
COUNTY...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROWN HEIGHTS...AND MOVING SOUTHEAST AT 15
MPH.

THIS STORM WILL BE...
  NEAR FLATBUSH BY 725 PM.
  NEAR CANARSIE BY 730 PM.

HEAVY RAINFALL THAT WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

MALOIT

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Bergen

When
August 10, 6:20 PM EST to 6:50 PM EST
Where
Bergen County, Little Ferry
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Flash Flood, Essex

When
August 10, 6:30 PM EST to 7:00 PM EST
Where
Essex County, Bloomfield
Reported by
TRAINED SPOTTER
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Flood, Bergen

When
August 10, 6:50 PM EST to 7:20 PM EST
Where
Bergen County, Woodridge
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531683, 5531681, 5531682.